Drought, Niagara
- When
- July 21, 12:00 AM EST to July 31, 11:59 PM EST
- Where
- Niagara forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.173, -78.691 (the zone’s center; the record gives no point)
A weather pattern supporting dry conditions was prevalent across weather New York resulting in below normal precipitation. There were periodic showers and thunderstorms during this time but these were localized with precipitation generally coming from frontal boundaries rather than widespread rainfall from larger systems.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A weather pattern supporting dry conditions was prevalent across weather New York resulting in below normal precipitation. There were periodic showers and thunderstorms during this time but these were localized with precipitation generally coming from frontal boundaries rather than widespread rainfall from larger systems. Impacts have deteriorated due to hot summer temperatures which increased the evaporation rate and quickly dried out the soil. In addition, below normal snow pack from a mild winter left conditions drier than normal going into spring. These were the primary factors which led to the drought conditions. The driest conditions were across the Buffalo metro area and Niagara Frontier where lake shadowing reduced the frequency of showers and thunderstorms. The USGS ground water level network showed that numerous wells are in the driest 10th percentile. The dry conditions are beginning to have an impact on crops.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 20, 9:14 PM EST, 2 hours 46 minutes earlier.
Area Forecast Discussion National Weather Service Buffalo NY 1014 PM EDT WED JUL 20 2016 .SYNOPSIS... High pressure will drift across the region tonight bringing a continuation of mainly clear skies. The surface high will settle off the east coast Thursday allowing heat and humidity to build across the region through the weekend. Scattered strong thunderstorms are possible across the region Friday ahead of an approaching weak cold front, and again Sunday night and Monday with another weak cold front. && .NEAR TERM /THROUGH THURSDAY/... IR satellite imagery showing clear skies across the entire region, with high pressure providing plenty of dry air and subsidence. Overnight, the lack of cloud cover, mostly light winds, and dry airmass under the surface high will promote good radiational cooling. Temperatures will drop into the upper 50s to lower 60s on the lake plains, and around 50 in the cooler Southern Tier valleys and Lewis County. The relatively low dew points should limit the southern tier valley fog, but some isolated to patchy fog cannot be ruled out there along the upper Allegheny and upper Genesee watersheds. Heat will build into the region Thursday as the surface high settles off the Mid Atlantic coast. 850 mb temperatures will surge to about +20C by late Thursday afternoon, with only some increasing thin high cloud cover doing little to counter the warmer airmass. High temperatures will ramp up into the upper 80s to lower 90s, with the warmest readings along the Genesee Valley and northern Finger Lakes region. Gradient southwest flow off the lakes will keep the Buffalo and Watertown areas slightly cooler. Thursday will be relatively dry compared to more humid days to come this weekend, as dew points in the upper 40s in the Southern Tier to the mid to upper 50s near the lakes will keep the heat somewhat tolerable. Dew points will finally start to surge into the 60s by Thursday evening ahead of the next approaching shortwave along with increasing mid and high level cloud cover. && .SHORT TERM /THURSDAY NIGHT THROUGH SUNDAY NIGHT/... An anomalously strong 593dm ridge will remain across the Plains but will influence our region with continued hot weather. The hot afternoons through the upcoming weekend will be accompanied by overnight lows that will be in the 70s across the more densely populated lake plains. This means that our temperatures will average 5 to as much as 10 deg f above normal throughout the period...which is made even more impressive knowing that we are in the midst of our thermal solstice. It is also interesting that the above normal temperatures and current moderate to severe drought will feed upon each other...with the alarmingly dry antecedent soil conditions adding several degrees to daytime highs while the higher temps will further exacerbate the problems associated with the drought. As we head into the upcoming weekend...a Pacific based shortwave pushing across the Northern Rockies will basically flatten the impressive ridge. Meanwhile...lowering hgts near Hawaii will encourage the heart of the newly flattened ridge to retrograde back across the Desert Southwest to the California Coast. This will leave a seasonally biased area of high pressure that will monopolize the weather between 20-35 N from Hawaii to the Southeast Coast...while downstream troughing over the St Lawrence Valley will eventually allow a legitimate cold front to push through with a refreshingly cooler and less humid airmass. More on that in the long term discussion. As for the day to day details... Thursday night a cold frontal boundary will push south across Southern Ontario. Convection that will have had previously blown up well ahead of the front could sustain itself as it pushes south across Lake Ontario early in the night... and if it can...it should encounter an unstable airmass over Western and North Central New York. Given the northwesterly flow aloft...there will also be favorable kinematics to induce bulk shear values in excess of 40 knots. This would be favorable for strong to severe convection with an emphasis being placed on damaging straight line winds. The most favorable area for such activity should be west of the Finger Lakes where organized convection would likely build southeast into the most unstable air. SPC has included the forecast area within a Marginal Risk for severe storms. Temperatures Thursday night will likely remain above 70 for the majority of the region. On Friday...any strong storms from the previous night should have since weakened and pushed south...while another area of convection associated with a cold front will take aim on the region. Between the two batches of storms...there will likely be a 3-6 hour window of uneventful weather...but this will be nearly impossible to narrow down from this vantage point given the timing and strength of the original convection. In any case...the cold front will push south across the forecast area during the midday and afternoon. As the atmosphere heats back up and 're-loads'...the stage could be set for another round of strong storms. Another SPC Marginal Risk for severe storms has been highlighted across the forecast area with a Slight Risk further east. Otherwise it will be very warm and humid with H85 temps in the upper teens supporting afternoon temperatures in the upper 80s to near 90 for the lake plains and most valleys. The cold front will push south of our region Friday night while drier air will make its way across the Lower Great Lakes. Any lingering showers or storms will end early with skies clearing from the northwest during the course of the night. Unfortunately...there is not expected to be a real change in airmasses...so temperatures will be similar to those from the previous night. On Saturday...high pressure will build back across our region with dry weather while a reinforcing push of oppressive warmth will make its way across the Lower Great Lakes. H85 temps should again be in the upper teens to near 20...so our afternoon temps will climb back towards 90 away from the lakes and higher terrain. Fair weather can be anticipated into Saturday night with high pressure still over the region. Temps Saturday night will again hold well above normal. The western flank of the ridge will bring a return of heat and humidity Sunday. Temps will once again rise into the mid to upper 80s. The next area of convection will be associated ahead of an incoming cold front and strong shortwave trough. Will carry chance pops for Sunday night, with a another warm night in the mid 60s to lower 70s. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... A cold front and sharp mid-level shortwave trough look to cross our forecast area on Monday bringing a threat of showers and thunderstorms and what looks like a nice break in the weekend heat behind the front. 12z GFS and ECMWF runs show good agreement on the timing of the front which could work with the daytime heating cycle to cut through a decently sheared and unstable airmass potentially triggering strong to severe storms. Have continued high end chance POPs as its tough to go any higher at this range while in drought. Temperatures and humidity levels on Monday will remain warm and sticky ahead of the front with highs forecast in the mid 80s and dewpoints in the upper 60s to around 70. Central Canadian sourced continental polar high pressure is forecast to edge south across the Great Lakes in the wake of the front and bring a more comfortable airmass with temperatures closer to normal levels by mid next week. Have included slight/low chance POPs through Monday night-Tuesday with some uncertainty as to the speed the front will exit our region. Dry weather expected by Wednesday with temperatures only running a touch above normal and dewpoints in a more comfortable range of upper 50s to low 60s. && .AVIATION /02Z THURSDAY THROUGH MONDAY/... High pressure will remain across the lower Great Lakes region tonight with clear skies and light winds. There may be some limited patchy valley fog across the Southern Tier with local IFR from 06Z- 12Z Thurs, but this should not impact KJHW. Otherwise VFR will prevail for the rest of the area. High pressure will drift off the Mid Atlantic coast on Thursday, remaining close enough to support more subsidence and drying with VFR prevailing. Expect just a modest increase in high cirrus level cloudiness later in the day ahead of a weak cold front moving into the central Great Lakes. Outlook... Friday...Mainly VFR with a chance of showers and thunderstorms and associated brief MVFR/IFR. Saturday and Sunday...VFR. Sunday night and Monday... Mainly VFR with a chance of showers and thunderstorms and associated brief MVFR/IFR. && .MARINE... High pressure will remain across the lower Great Lakes through tonight, with light winds and flat wave action lasting through Thursday. A weak front will cross the region Friday bringing some scattered showers and thunderstorms a bit more wind and chop on the lakes, but winds and waves will likely remain below small craft advisory criteria. High pressure will build across the lakes again this weekend and promote more fine boating conditions. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...CHURCH/HITCHCOCK NEAR TERM...CHURCH/HITCHCOCK SHORT TERM...RSH/SMITH/WCH LONG TERM...SMITH AVIATION...HITCHCOCK MARINE...CHURCH/HITCHCOCK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 523 AM EDT WED JUL 20 2016 LOZ045-NYZ001>008-010>014-019>021-085-210930- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON- LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 523 AM EDT WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO... CENTRAL NEW YORK AND WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A COLD FRONT SETTLING SOUTH FROM ONTARIO WILL GENERATE SOME THUNDERSTORMS ACROSS THE REGION LATE THURSDAY NIGHT AND FRIDAY. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH THE PRIMARY THREAT BEING IN THE FORM OF DAMAGING STRAIGHT LINE WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>044-062>065-SLZ022-024-210930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 523 AM EDT WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A COLD FRONT SETTLING SOUTH FROM ONTARIO WILL GENERATE SOME THUNDERSTORMS ACROSS THE REGION LATE THURSDAY NIGHT AND FRIDAY. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH THE PRIMARY THREAT BEING IN THE FORM OF DAMAGING STRAIGHT LINE WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF RSH
The national radar mosaic for the moment the first event began.
12 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654138, 654139, 654140, 654141, 654142, 654143, 654144, 654145, 654146, 654147, 654148, 654149.